Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 128, NWS Flagstaff, AZ

August 15, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 11:01 PM MST for Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 11:01 PM MST (06:01 UTC)
Expired
Aug 15, 2021, 11:30 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 158 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS55 KFGZ 160601
SVRFGZ
AZC025-160630-
/O.NEW.KFGZ.SV.W.0128.210816T0601Z-210816T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1101 PM MST Sun Aug 15 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 1130 PM MST.

* At 1100 PM MST, a severe thunderstorm was located 19 miles west of
  Paulden, or 24 miles northwest of Chino Valley, moving southwest at
  30 mph.

  HAZARD...Quarter size hail and 50 mph winds.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Walnut Creek Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3506 11289 3498 11268 3469 11281 3483 11312
TIME...MOT...LOC 0600Z 027DEG 28KT 3496 11281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

McCollum
1 follow-up statement
414 
WWUS55 KFGZ 160625
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1125 PM MST Sun Aug 15 2021

AZC025-160635-
/O.EXP.KFGZ.SV.W.0128.000000T0000Z-210816T0630Z/
Yavapai-
1125 PM MST Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
1130 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3506 11289 3498 11268 3469 11281 3483 11312
TIME...MOT...LOC 0625Z 027DEG 28KT 3480 11291 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:00 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 9:00 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
900 PM MST Sun Aug 15 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon Rim
where a few strong to severe storms are possible. Expect more
widespread showers and storms and cooler temperatures by mid next
week before a drying trend arrives toward the end of the week.

&&

.UPDATE...Strong thunderstorms are still ongoing this evening near
I-40 at Bellemont and Parks along with areas in northern and
central Gila County. Flash flooding, hail, gusty winds, and
frequent lightning are being observed. Be sure to never attempt to
cross flooded roadways and head indoors if there is a thunderstorm
near you. These storms are producing dangerous cloud to ground
lightning. Showers and thunderstorms will continue through
midnight. Isolated showers and storms will continue overnight but
coverage will decrease over the next 3-4 hours. Updates were made
to precipitation chances to fit current radar trends. Otherwise,
no major forecast updates are expected this evening.

&&

.PREV DISCUSSION /248 PM MST/...Thunderstorms have developed early
this afternoon over the higher terrain of Coconino County as well
as the Black Mesa and Chuska Mountains region. A few of the storms
have been severe with hail to 1" indicated by radar. Storm motion
is toward the southwest. As the storms over Coconino County move
into an area of even higher instability and increased wind shear
over Yavapai County, there will be a threat for additional severe
weather and an isolated flood threat through mid evening. The
storms over Navajo Nation should push southwestward toward Winslow
and the I-40 corridor over the next few hours, as well as the
White Mountains region.

For Monday - the mid level steering flow turns more northerly as
the high pressure center shifts over central California. Moisture
remains plentiful along and south of the Mogollon Rim. Model data
has been consistent indicating a disturbance rotating southward
from UT/CO into Arizona during the afternoon. Several of the hi-
res models show a couple of lines of thunderstorms moving south
across areas from the Mogollon Rim/White Mtns into Yavapai and
Gila counties during the late afternoon and evening. With a very
moist and unstable environment in place, there will be a threat of
severe thunderstorms and localized flash flooding in these areas
and this is reflected in both the SPC and WPC outlooks for severe
weather and excessive rainfall.

Tuesday and Wednesday - a trough dipping down into the northwest
US will turn the steering flow from the west and eventually
southwest. Moisture should flow farther north and give areas along
and north of the Mogollon Rim higher storm chances and keep them a
bit lower for Yavapai especially by Wednesday. The risk of
localized flash flooding and a few strong storms will persist.

Thursday into next weekend - looking like at least a brief period
of drier conditions following the trough passage. Chance of storms
lingers Thursday but isolated at best by Friday and beyond. A
gradual warming trend but only back to near normal.

&&

.AVIATION...For the 06Z package...Look for mainly VFR conditions
over the next 24 hours. Thunderstorms continue west of a line from
KGCN to KFLG. Locally heavy rain and wind gusts to 40 kts
possible near any storms. Otherwise, generally light winds.
Another round of thunderstorms is expected to develop after 19Z
Monday. Coverage of storms should increase from Sunday with some
storms along/south of a KFLG-KSJN line possibly severe, with hail
and wind gusts 40+ kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Shower and thunderstorm coverage is expected to
increase Monday and Tuesday. Localized flash flooding and very gusty
outflow winds are the main hazards. Winds outside storms will be
light, with temperatures cooling slightly on Tuesday.

Wednesday through Friday...Chances for showers and thunderstorms
remain high on Wednesday, with a gradual downturn by Friday.
Temperatures are expected to be slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 15, 6:43 PM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 WSW NUTRIOSO          33.95N 109.25W
08/15/2021  E0.70 INCH       APACHE             AZ   PUBLIC

            SPOTTER REPORTS DIME SIZE HAIL.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 15, 5:47 PM MSTSevere Thunderstorm WarningFGZApache18 min
Aug 15, 6:17 PM MSTSevere Thunderstorm WarningFGZApache12 min
Aug 15, 6:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 15, 7:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 15, 7:53 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Aug 15, 8:17 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 15, 8:29 PM MSTSevere Thunderstorm WarningFGZGila31 min
Aug 15, 10:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 15, 11:06 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 15, 11:27 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 15, 11:50 PM MSTSpecial Weather StatementFGZYavapai25 min
Aug 16, 12:08 AM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 12:40 AM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 16, 1:00 AM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 16, 11:55 AM MSTSpecial Weather StatementFGZApache35 min
Aug 16, 1:30 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 16, 1:38 PM MSTSevere Thunderstorm WarningFGZNavajo52 min
Aug 16, 1:47 PM MSTSevere Thunderstorm WarningFGZCoconino43 min
Aug 16, 2:09 PM MSTFlash Flood WarningFGZNavajo3 hr
Aug 16, 2:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Aug 16, 2:27 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Navajo33 min
Aug 16, 2:30 PM MSTSevere Thunderstorm WarningFGZApache, Navajo45 min
Aug 16, 2:38 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Gila, Navajo37 min
Aug 16, 2:41 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Yavapai34 min
Aug 16, 3:06 PM MSTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 16, 3:10 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 16, 3:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila36 min
Aug 16, 3:57 PM MSTSevere Thunderstorm WarningFGZApache33 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningFGZApache35 min
Aug 16, 4:34 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 16, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZApache4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.